Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Tucson, AZ

July 22, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 22, 2020, 12:57 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 12:57 PM MST (19:57 UTC)
Expired
Jul 22, 2020, 4:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS55 KTWC 221957
FFWTWC
AZC019-021-222300-
/O.NEW.KTWC.FF.W.0007.200722T1957Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1257 PM MST Wed Jul 22 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 400 PM MST.

* At 1257 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. The Dan Saddle rain gauge recorded 0.55 inches of rain in 
  15 minutes. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the CDO Wash. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina, Saddlebrooke and Biosphere 2.

This includes the following streams and drainages...
  Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, Alder 
  Wash and Gibb Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
      3246 11088 3250 11090

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AH
2 follow-up statements
335 
WGUS75 KTWC 222119
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
219 PM MST Wed Jul 22 2020

AZC019-021-222300-
/O.CON.KTWC.FF.W.0007.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
219 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...

At 219 PM MST, Automated rain gauges on the northern side of the 
Catalina Mountains indicated locally in excess of 1 inch of rain. 
Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in possible debris 
flow moving through the the CDO Wash. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Catalina, Saddlebrooke and Biosphere 2.

This includes the following streams and drainages...
  Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, Alder 
  Wash and Gibb Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
      3246 11088 3250 11090

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
092 
WGUS75 KTWC 222257
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
357 PM MST Wed Jul 22 2020

AZC019-021-222307-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
357 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...

The heavy rain has ended. However, a flood wave on the Canada Del 
Oro Wash with some debris flow is continuing to move downstream 
within its banks from the Saddlebrooke area towards Oro Valley and 
adjacent areas of the northwest Tucson Metro. Please continue to 
heed remaining road closures.

LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
      3246 11088 3250 11090

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:55 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 8:55 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
855 AM MST Wed Jul 22 2020

.SYNOPSIS...Strong southerly flow will bring increasing moisture
this week. Thunderstorm chances ramp up over the next several days,
with the strongest thunderstorm days likely Thursday and/or Friday.
Some storms will generate heavy rain and strong winds.

&&

.DISCUSSION...The early morning sounding had plenty of moisture
although it may be a slightly overdone as it looks a bit
convectively contaminated. Even with that it is higher and trending
upward over time. To help, clouds have already dissipated west of
Benson with the heating getting off to a good start. Trends for areas
east of there also point toward thinning clouds.

Taking a cruise through the various CAM solutions available shows a
significant lack of consistency in convective development today
which is not surprising given there isn't really a "kicker" to focus
the storm development. They are consistent in the idea that once
storms form, new storms fire off the convective outflows and that is
also expected given the thermal and moisture environment. So the
thought is the most likely initial development would be over higher
terrain with the earliest sun exposure and over central/western Pima
county where the greatest instability exists. This also happens to
be the area with the highest PW and lightest mean wind so we will
need to watch for heavy rain producing storms across the Tohono
O'odham Nation today for any persistent storms. Further east, storms
will move slowly to the north or follow outflows. Overall it should
be a busier day than yesterday

For Thursday and beyond, will take a look at that later today but
don't foresee significant changes and there is plenty of detail in
the previous discussion below.

&&

.AVIATION...Valid through 23/12Z.
Partial clearing through the morning hours and then scattered
TSRA/-SHRA redeveloping this afternoon. FEW-SCT clouds 10-15k ft MSL
and BKN clouds above 15k ft MSL. Normal wind trends with some
gustiness in the afternoon, and possible strong erratic outflow from
any thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Thunderstorm activity will increase across a wider
area today, with a further trend upward Thursday into the weekend.
The main threats will be thunderstorm gusts of 45 mph or higher and
locally heavy rainfall which bring an increased risk of flash
flooding/mud flows on area burn scars. Otherwise normal wind trends,
with 20-ft winds generally less than 15 mph through the period. With
the moisture increase comes high humidity levels resulting in good to
excellent overnight recoveries and day time mins of 25 percent or
higher Thursday onward.

&&

.PREV DISCUSSION... /issued 320 AM MST Wed Jul 22 2020/
Our increasing southerly flow has arrived as expected with a deep
moisture surge underway. 20 mph through 5k feet at Yuma, where the
dew point is almost 70. Widespread dew point increase between 15 and
20 degrees across the board with most locations in the upper 50s and
60s. Precipitable water values up to at least 1.45 inches, with the
HREF probabilities pushing the 1.5 inch line deep into the state over
the next 24 hours. We'll probably top out as high as 1.65 to 1.7
inches Thursday and Friday with NAEFS mean integrated water vapor
transport hitting the 97th climatological percentile Thursday. GEFS
and ECMWF ensembles are showing a significant number of members that
even hit as high as 1.8 inches PW. Starts to make me a little nervous
that we're approaching levels that are actually too much for
widespread strong thunderstorm activity.

Nevertheless, short range mesoscale models as well as NBM and U
of A WRF trends are right on track with our long anticipated
forecast of a round of strong to severe thunderstorms developing
Thursday (maybe even in the morning hours). These should be very
wet storms with high rainfall rates and strong outflows.

Friday still looks busy as well. After being worked over Thursday
and/or Thursday night, there is not much time to recover for
Friday. However, we're still tracking a strong mid level impulse
from the south that should help restart and focus additional
shower and thunderstorm activity by later Friday or Friday night.

Plenty of moisture to keep a daily/nightly chance of thunderstorms
in our corner of the state through at least Monday. By then we'll
be watching a less favorable reconsolidation of the high to our
northwest, but also potentially enough room for a strong easterly
wave to sneak toward us from the east. We'll have to wait and see
on this one.

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia/Meyer
Aviation...Rasmussen
Fire Weather....Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:00 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 21, 5:02 PM MSTSpecial Weather StatementTWCPima43 min
Jul 22, 1:35 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz53 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.